Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Lubbock, TX

August 25, 2006Hockley County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 25, 2006, 5:27 PM CDT for Hockley County, Texas. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2006, 5:27 PM CDT (22:27 UTC)
Expired
Aug 25, 2006, 7:00 PM CDT
In force
93 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 54 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:40 PM CDTFLASH FLOODLevelland, TXSEVERAL CITY STREETS WERE COVERED WITH FLOOD WATERS IN THE WESTERN PARTS OF THE CITY. A FOOT OF WATER WAS REPORTED FLOWING OVER FM 114 JUST WEST OF THE CITY. EVENT DURATION 540 TO 745 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 252230
FFWLUB
TXC219-260000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS.

* UNTIL 700 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT STRONG THUNDERSTORMS HAD RESULTED IN 1 INCH OF RAINFALL       
  DURING THE LAST HOUR OVER PORTIONS OF FARM TO MARKET ROAD 114 JUST 
  WEST OF LEVELLAND. ADDITIONAL THUNDERSTORMS ARE DEVELOPING...AND   
  ARE MOVING NORTH OVER THE SAME AREA. LOCAL OFFICIALS ARE           
  REPORTING MINOR FLOODING ALONG FARM TO MARKET ROAD 114. 

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEVELLAND AND
  FARM TO MARKET ROAD 114 WEST OF LEVELLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3354 10253 3349 10233 3381 10217 3382 10242

$$
2 follow-up statements
000 
WGUS74 KLUB 252249
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT FRI AUG 25 2006

TXC219-260000-
HOCKLEY TX-
546 PM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
HOCKLEY COUNTY...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE TO VERY HEAVY RAIN OVER 
AREAS FROM ANTON TO SUNDOWN.

DOPPLER RADAR ESTIMATES INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAIN 
HAS FALLEN IN THE LAST 45 MINUTES JUST WEST OF LEVELLAND ALONG FARM 
TO MARKET ROAD 114. THIS WILL RESULT IN FLASH FLOODING OF LOW LYING 
AREAS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. 

LAT...LON 3354 10253 3349 10233 3381 10217 3382 10242

$$
000 
WGUS74 KLUB 252331
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT FRI AUG 25 2006

TXC219-260000-
HOCKLEY TX-
629 PM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
HOCKLEY COUNTY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER PORTIONS 
OF HOCKLEY COUNTY.

ALTHOUGH HEAVY RAINFALL HAS TEMPORARILY SUBSIDED OVER 
LEVELLAND...ADDITIONAL STRONG THUNDERSTORMS ARE INTENSIFYING NEAR 
SUNDOWN. THIS ACTIVITY WILL MOVE NORTH AND NORTHEAST TOWARD 
LEVELLAND. FLASH FLOODING OF LOW LYING AREAS WILL REMAIN POSSIBLE 
DUE TO RUNOFF AND HEAVY RAINFALL THROUGH AT LEAST 7 PM.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... 
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS FLOWING WATER.

LAT...LON 3354 10253 3349 10233 3381 10217 3382 10242

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:00 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 25, 4:00 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT FRI AUG 25 2006

.SHORT TERM...
AT 3 PM...CU FIELD IS THICKENING ACROSS THE WESTERN SPLNS AND THE
NRN ROLLING PLAINS...WITH RADAR BEGINNING TO DETECT SOME TSTM
DEVELOPMENT. TEMPS HAVE ONCE AGAIN RISEN TO THE UPPER 90S AND LOWER
100S ACROSS THE REGION...ALLOWING SFC PARCELS TO REACH THEIR
CONVECTIVE TEMPS. SO FAR THE ACTIVITY SEEMS TO BE FOCUSED BY
CONVERGENCE ALONG A WEAK SFC TROUGH ACROSS THE WEST AND THEN BY THE
CAPROCK ESCARPMENT IN THE NRN ROLLING PLAINS.

PV/WV ANALYSIS SHOWS THAT THE UPR RIDGE AXIS RUNNING FROM TX INTO
IOWA IS BEGINNING TO SHIFT EASTWARD AS A BROAD TROUGH WITH A STRONG
EMBEDDED SHTWV MOVES INTO THE NRN AND CENTRAL ROCKIES.
ADDITIONALLY...THERE IS A WEAK DISTURBANCE OVER THE BIG
BEND/TRANS-PECOS THIS AFTN...WHICH IS HELPING TO INITIATE THE
CURRENT CONVECTION. THE WRF/NMM TAKES THIS DISTURBANCE E-NE ACROSS THE
SPLNS AND ROLLING PLAINS THIS EVE. THUS HAVE DECIDED TO EXPAND THE
COVERAGE OF SLGT CHC POPS THIS EVENING TO COVER MOST OF THE CWA.
WITH VERY HIGH DEWPOINT DEPRESSIONS...THE MAIN THREAT FROM THESE
STORMS SHOULD BE GUSTY OUTFLOW WINDS UP TO 55 MPH.

MEANWHILE...COLD FRONT CURRENTLY LOCATED IN SRN COLO AND KS WILL
MOVE SOUTH INTO THE TX PANHANDLE TONIGHT...PUSHED BY COPIOUS TSTM
ACTIVITY ALONG/NORTH OF THE FRONT. EXPECT A CHC OF TSTMS TO CONTINUE
OVERNIGHT ACROSS THE EXTREME SRN PANHANDLE ESPECIALLY IF OUTFLOW BOUNDARY
MAKES IT INTO THE AREA. FOR SAT...PROGRESS OF THE COLD FRONT/OUTFLOW
APPEARS PROBLEMATIC...AS FRONTOGENESIS CAUSED BY TSTM OUTFLOW MAY BE
COUNTERED TO A DEGREE BY PSR FALLS IN THE HIGH PLAINS AHEAD OF THE
SHTWV TROUGH...DAYTIME HEATING/MIXING...AND SRLY LOW-LVL FLOW. HAVE
FOLLOWED THE GFS/WRF CLOSELY IN THE WIND FIELD FCST...SHOWING THAT
THE NRLY WIND SHIFT BOUNDARY ASSOC. WITH THE FRONT/OUTFLOW MAY
REMAIN JUST OFF TO OUR NORTH THROUGH SAT AFTN. HOWEVER...STILL
EXPECT TSTM CHCS TO BE ON THE INCREASE DUE TO INCREASING SW
FLOW...COOLING TEMPS ALOFT...AND GOOD FETCH OF SUB-TROPICAL
MOISTURE. EXPECT THE BEST CHC FOR TSTMS THROUGH 0Z TO BE ACROSS THE
SW PANHANDLE/NW SPLNS. SOME OF THESE STORMS COULD BECOME SVR WITH
FCST SNGDS SHOWING SBCAPES TO 2000 J/KG WITH WEAK BUT INCREASING
SHEAR. IT IS CERTAINLY CONCEIVABLE THOUGH THAT A STRONGER OUTFLOW
PUSH OR GREATER LOW CLOUD COVER THAN EXPECTED MAY SHIFT THIS AREA
FURTHER SOUTH. EXPECT MORE MILD TEMPS OVERNIGHT TONIGHT WITH A BIT
MORE SPREAD IN HIGH TEMPS SAT AFTN DEPENDING ON EVOLUTION OF THE
BOUNDARY AND COVERAGE OF TSTMS.

.LONG TERM...
COLD FRONT SLOWLY SAGGING BY WEIGHT OF RAIN COOLED OUTFLOWS WILL
EDGE CLOSE BY SUNDAY...WHILE DEEP SLOW MOVING ROCKIES LOW WILL TEND
TO HOLD FRONT UP. PROBLEM IS WELL STATED ABOVE. WE FAVOR COOLING TO
SOME EXTENT SUNDAY BASED AT LEAST ON OUTFLOWS...AND MONDAY FROM COLD
FRONT AS UPPER LOW CLEARS OUT OF ROCKIES AND INTO HIGH PLAINS.
PRECIPITATION IS A MORE INTERESTING ISSUE...AND WE HAVE HIGHER
CONFIDENCE IN OUR MODEL RUNS TODAY WITH CONTINUING SOLUTION
CONVERGENCE AND DECREASING MODEL SPREAD. CHOSE A WRF/GFS BLEND FOR
MOST FORECAST FIELDS.

SLIGHTLY IMPROVED RAIN CHANCES SUNDAY INTO MONDAY WITH LOW LEVEL
EAST OR NORTHEASTERLY FLOW WHILE AT LEAST A NARROW BAND OF DEEP
MONSOONAL MOISTURE SPREADS OVERHEAD. THIS RESULTS IN PWATS NEAR OR
JUST BELOW 2.0 INCHES SUGGESTING POTENTIAL FOR EXCESSIVE RAINFALL AS
WELL. WE ARE TOO FAR OUT...PERIODS 4 AND 5...FOR CONFIDENCE IN A
FLOOD WATCH BUT THIS WILL NEED MORE CONSIDERATION LATER. FOR NOW
HAVE BEEFED UP CHANCES OF RAIN AND INDICATED THREAT IN OUR HAZARDOUS
WEATHER OUTLOOK. WE ALSO ARE ACCEPTING THE SPC DAY THREE SEVERE
WEATHER THREAT AS SHEAR WILL BE GREATER WHILE CAPES AT LEAST NEAR
MARGINAL LEVELS.

FRONT SHOULD CONTINUE TO SAG SOUTH AS PREVIOUSLY EXPECTED AND DRYING
SHOULD ENSUE. REBUILDING RIDGE ROCKIES AND HIGH PLAINS LATER NEXT
WEEK NOTHING VERY IMPRESSIVE SO WARMING KEPT IN CHECK. ALSO
MAINTAINED LOW CHANCE THUNDER NEAR DEVELOPING SURFACE TROUGH LATE
NEXT WEEK.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  89  64  83 /  30  40  60  60
TULIA         68  90  66  84 /  30  40  60  60
PLAINVIEW     69  93  66  87 /  30  30  50  50
LEVELLAND     66  91  67  87 /  20  30  50  50
LUBBOCK       75  93  68  87 /  20  20  40  50
BROWNFIELD    68  93  69  89 /  20  20  40  40
CHILDRESS     74  95  71  91 /  30  30  50  50
SPUR          72  95  71  91 /  10  20  40  40
ASPERMONT     75  99  73  95 /  10  20  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/05
Hazardous weather outlook, Aug 25, 3:45 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT FRI AUG 25 2006

TXZ021>044-262045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
345 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND
SUNDAY NIGHT. THESE THUNDERSTORMS WILL BRING A THREAT OF LARGE HAIL
AND DAMAGING WIND. THE THUNDERSTORMS MAY ALSO BE CAPABLE OF CAUSING
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT....

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 4:50 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT FRI AUG 25 2006

TXZ028-252215-
LAMB TX-
450 PM CDT FRI AUG 25 2006

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 446 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF LITTLEFIELD...MOVING NORTHEAST
AT 15 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORMS AS IT
APPROACHES U.S. HIGHWAY 84. MOTORIST SHOULD REMAIN ALERT TO THE
POSSIBILITY OF STRONG CROSS WINDS AND LOCALIZED BLOWING DUST.
Special weather statement, Aug 25, 5:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT FRI AUG 25 2006

TXZ034-252245-
HOCKLEY TX-
512 PM CDT FRI AUG 25 2006

...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...

AT 511 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LEVELLAND...MOVING NORTH AT
10 MPH.

LOCALLY STRONG WIND GUSTS TO 55 MPH AND SMALL HAIL WILL BE POSSIBLE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:57 PM CDTFlash Flood WarningLUBHockley2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.